Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 174, NWS Dodge City, KS

July 12, 2009Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2009, 11:50 PM CDT for Ness County, Rush County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2009, 11:50 PM CDT (04:50 UTC)
Expired
Jul 13, 2009, 12:45 AM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 12:20 AM CDTTSTM WND GST 604 N Hargrave, KSONE INCH DIAMTER TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 130450
SVRDDC
KSC135-165-130545-
/O.NEW.KDDC.SV.W.0174.090713T0450Z-090713T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 PM CDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS.
  NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 1245 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF MCCRACKEN...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCRACKEN...
  HARGRAVE...
  LIEBENTHAL...
  LA CROSSE...
  LORETTA...
  OTIS...
  RURAL RESIDENCES OF NORTHEASTERN NESS AND RUSH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3869 9903 3842 9903 3851 9966 3869 9966
TIME...MOT...LOC 0451Z 278DEG 24KT 3864 9959

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 130506
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 AM CDT MON JUL 13 2009

KSC135-130516-
/O.CAN.KDDC.SV.W.0174.000000T0000Z-090713T0545Z/
NESS KS-
1206 AM CDT MON JUL 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS COUNTY IS
CANCELLED...

LAT...LON 3869 9958 3869 9903 3842 9903 3850 9957
TIME...MOT...LOC 0506Z 278DEG 24KT 3861 9947

$$

KSC165-130545-
/O.CON.KDDC.SV.W.0174.000000T0000Z-090713T0545Z/
RUSH KS-
1206 AM CDT MON JUL 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN RUSH COUNTY...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 5 MILES EAST
OF MCCRACKEN...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCRACKEN...
  HARGRAVE...
  LIEBENTHAL...
  LA CROSSE...
  BISON...
  OTIS...
  RURAL RESIDENCES OF NORTHERN RUSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3869 9958 3869 9903 3842 9903 3850 9957
TIME...MOT...LOC 0506Z 278DEG 24KT 3861 9947

$$

12
000 
WWUS53 KDDC 130522
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 AM CDT MON JUL 13 2009

KSC165-130545-
/O.CON.KDDC.SV.W.0174.000000T0000Z-090713T0545Z/
RUSH KS-
1222 AM CDT MON JUL 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN RUSH COUNTY...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 3 MILES NORTH
OF HARGRAVE...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCRACKEN...
  HARGRAVE...
  LIEBENTHAL...
  LA CROSSE...
  RURAL RESIDENCES OF NORTHERN RUSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3869 9958 3869 9903 3842 9903 3850 9957
TIME...MOT...LOC 0522Z 295DEG 16KT 3859 9943

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM CDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT SUN JUL 12 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON TEMPERATURES DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL RIDGE
OF HIGH PRESSURE REMAINING ACROSS WEST TEXAS AND EASTERN NEW MEXICO.
AN +80KT UPPER LEVEL JET IS CLIMBING NORTHEAST OUT OF A TROUGH AXIS
JUST OFF THE PACIFIC NORTHWEST COAST AND MOVING UP INTO SOUTHERN
CANADA. A POOL OF LOW LEVEL MOISTURE EXTENDS FROM THE SOUTHEAST
CONUS NORTHWEST INTO EASTERN KANSAS AND EASTERN NEBRASKA WITH
DEWPOINTS AT H85 AROUND 12C TO 17C. A NEAR STATIONARY FRONTAL
BOUNDARY EXTENDS FROM NORTHWESTERN KANSAS SOUTHEAST INTO SOUTH
CENTRAL KANSAS.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL RIDGE OF HIGH PRESSURE BEGINNING TO BREAK DOWN TONIGHT
AS THE UPPER LEVEL TROUGH OF LOW PRESSURE OFF THE PACIFIC NORTHWEST
COAST BEGINS TO MOVE ASHORE AND INTO THE WESTERN FRINGE OF THE
NORTHERN ROCKIES. THE UPPER LEVEL TROUGH WILL MOVE ON INTO THE
NORTHERN PLAINS TUESDAY HELPING TO COMPLETELY BREAK DOWN RIDGING
ALOFT ACROSS THE CENTRAL PLAINS AND INFLUENCING MORE OF A WESTERLY
FLOW ALOFT. BOTH THE NAM AND GFS SHOW ANOTHER UPPER LEVEL S/WAVE
EJECTING OUT OF THE ROCKIES AND SKIRTING ACROSS NORTHERN KANSAS
TONIGHT. HOWEVER, THE SURFACE FRONTAL BOUNDARY WILL MOVE VERY LITTLE
THROUGH MONDAY. AS A RESULT, THERES AN OUTSIDE CHANCE AT
THUNDERSTORMS ACROSS THE MOST NORTHERN PORTION OF THE CWA
OVERNIGHT. WILL CONTINUE TO CARRY SLIGHT POPS THERE.

TEMPERATURES WILL CONTINUE TO BE ON THE MILD SIDE TONIGHT. THE NAM,
GFS, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING FROM AROUND
23C ACROSS NORTHERN PORTIONS OF THE CWA TO NEAR 27C ALONG THE
OKLAHOMA BORDER. EXPECT LOWS TONIGHT MAINLY IN THE 70S(F) WITH A FEW
UPPER 60S(F) POSSIBLE WEST. IT WILL REMAIN HOT AND SUNNY MONDAY AS
SOUTHERLY WINDS PICK BACK UP ACROSS THE ENTIRE CWA. TEMPERATURES AT
H85 WILL RANGE FROM THE MID TO UPPER 20S(C) ACROSS OUR EASTERN ZONES
TO NEAR 33C ALONG THE COLORADO BORDER. EXPECT HIGHS UP NEAR 100F
ACROSS MUCH OF THE FORECAST AREA WITH UPPER 90S(F) POSSIBLE ACROSS
THE NORTH. SIMILAR TEMPERATURES FOR BOTH LOWS AND HIGHS ARE EXPECTED
MONDAY NIGHT AND TUESDAY RESPECTIVELY. PLAN NO SIGNIFICANT CHANGES
TO TEMPERATURES.

DAYS 3-7...

LAST NIGHTS ECMWF AND THE 12Z GFS ARE IN PRETTY GOOD AGREEMENT AND A
QUICK LOOK AT THE LOW RES ECMWF OUT THROUGH 48 HOURS SHOWS THAT THE
12Z ECMWF CONTINUES TO BE IN GOOD CONTINUITY WITH PREVIOUS RUNS.

THE MODELS CONTINUE TO SHOW A FAIRLY STRONG SHORT WAVE TROUGH
CROSSING THE NORTHERN PLAINS TUESDAY AND TUESDAY NIGHT WITH A COOL
FRONT PUSHING SOUTH ACROSS WESTERN KANSAS DURING THE NIGHT.  THE
GOING FORECAST HAS CHANCE POPS IN PLACE OVERNIGHT WHICH LOOKS
REASONABLE. THE LATTER HALF OF THE WEEK WILL SEE THE UPPER RIDGE
REBUILDING OVER THE WESTERN STATES WITH NORTHWEST FLOW SETTING UP
OVER THE NORTHERN AND CENTRAL PLAINS. THE FRONTAL BOUNDARY THAT
PUSHES THROUGH TUESDAY NIGHT SHOULD REMAIN AROUND OR JUST SOUTH OF
WESTERN KANSAS FOR A FEW DAYS. THIS WILL CONTINUE TO GIVE US
OPPORTUNITIES FOR EVENING AND NIGHTTIME THUNDERSTORM COMPLEXES
MOVING OFF OF THE FRONT RANGE OF THE ROCKIES ACROSS THE CENTRAL
PLAINS. CURRENTLY WE HAVE CHANCE OR SLIGHT CHANCE POPS MENTIONED
MAINLY DURING THE OVERNIGHT HOURS. IN ADDITION...THIS PATTERN SHOULD
KEEP SOMEWHAT COOLER DAYTIME TEMPERATURES AROUND ESPECIALLY IF WE
HAVE ANY THUNDERSTORM COMPLEXES MOVING THROUGH. IN COLLABORATION
WITH SURROUNDING OFFICES...HAVE LOWERED DAILY HIGH TEMPERATURES FROM
WEDNESDAY INTO SATURDAY BY SOME FIVE TO SEVEN DEGREES.  THE MODELS
SUGGEST THAT THE UPPER RIDGE WILL BUILD BACK INTO THE CENTRAL CONUS
NEXT WEEKEND SO HAVE WARMED TEMPERATURES BACK UP SOME FOR THAT TIME
PERIOD.

.AVIATION...

VFR CONDITIONS SHOULD PREVAIL THROUGH MUCH OF THE PERIOD. A FRONTAL
BOUNDARY WILL BACKDOOR THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. THERE COULD BE A FEW CBS MOVING INTO WESTERN KANSAS LATER
THIS EVENING IF THUNDERSTORMS DEVELOPING ALONG THE FRONT RANGE OF
CENTRAL COLORADO HOLD TOGETHER AFTER SUNSET. EASTERLY WINDS BEHIND
THE FRONT WILL PUSH HIGHER DEWPOINTS WESTWARD AGAIN TONIGHT.  THIS
COULD RESULT IN MVFR VSBYS AT SOME OF THE TAF SITES LATER TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 100  70 102 /  10   0   0   0
GCK  68 100  70 100 /  10   0   0   0
EHA  68 100  70 100 /  10   0   0   0
LBL  70 100  70 102 /  10   0   0   0
HYS  68  98  70 100 /  20   0   0   0
P28  72 103  75 103 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ081-088>090.

&&

FN32/02/02
Hazardous weather outlook, Jul 12, 10:29 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT SUN JUL 12 2009

KSZ030-031-140330-
TREGO-ELLIS-
1029 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 1 AM
AS A LARGE AREA OF STORMS MOVES EAST FROM NORTHWEST KANSAS. SOME
OF THESE THUNDERSTORMS COULD PRODUCE STRONG WINDS OF 40 TO 60MPH
AND PENNY TO NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH NIGHT, FROM TUESDAY
NIGHT, WEDNESDAY NIGHT AND THROUGH THURSDAY NIGHT. AT THIS TIME,
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE
SEVERE, BUT IT IS LIKELY ONE OR MORE OF THESE ROUNDS OF STORMS
WILL BE STRONG ENOUGH TO PRODUCE HAIL AND/OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AROUND ELLIS AND HAYS UNTIL
1 AM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043>046-061>066-074>081-084>090-140330-
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1029 PM CDT SUN JUL 12 2009 /929 PM MDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH NIGHT, FROM TUESDAY
NIGHT, WEDNESDAY NIGHT AND THROUGH THURSDAY NIGHT. AT THIS TIME,
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE
SEVERE, BUT IT IS LIKELY ONE OR MORE OF THESE ROUNDS OF STORMS
WILL BE STRONG ENOUGH TO PRODUCE HAIL AND/OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE REQUIRED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:43 AM CDTSevere Thunderstorm WarningDDCEllis, Rush29 min
Jul 13, 2:42 AM CDTHeat AdvisoryDDCBarber, Comanche, Pratt13 hr
Jul 13, 3:49 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Kiowa, Pawnee and 2 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.